Try it
Pharmacology · Anticancer drugs: fluorouracil toxicity
Sample itemA 58-year-old man with colon cancer develops severe mucositis, profuse diarrhoea and profound neutropenia one week after his first cycle of fluorouracil at standard dose. Which underlying defect is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Dihydropyrimidine dehydrogenase deficiency
More than 80 percent of fluorouracil is normally inactivated by dihydropyrimidine dehydrogenase (DPD). Patients with variants in the DPYD gene have markedly reduced clearance, so standard doses can cause life-threatening mucositis, diarrhoea and myelosuppression. Pre-treatment testing is increasingly advised, and capecitabine is affected similarly.
Option by option
A. Thiopurine methyltransferase deficiency
TPMT deficiency predisposes to azathioprine and mercaptopurine toxicity.
B. UGT1A1 polymorphism
UGT1A1 variants increase irinotecan toxicity.
C. Glucose-6-phosphate dehydrogenase deficiency
G6PD deficiency causes haemolysis with oxidant drugs, not this toxicity pattern.
D. Dihydropyrimidine dehydrogenase deficiency (correct)
Correct. Reduced DPD activity leads to fluorouracil accumulation and severe toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?